Alert archive / Kansas / Flash Flood Warnings in 2015
Flash Flood Warning 8, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 25, 2015, 5:51 PM CDT for 5 counties in Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2015, 5:51 PM CDT (22:51 UTC)
- Expired
- May 25, 2015, 9:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, KS, Dickinson County, KS, Geary County, KS, Ottawa County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
061
WGUS53 KTOP 252251
FFWTOP
KSC027-041-061-143-161-260245-
/O.NEW.KTOP.FF.W.0008.150525T2251Z-150526T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
551 PM CDT MON MAY 25 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN DICKINSON COUNTY IN CENTRAL KANSAS...
NORTHWESTERN GEARY COUNTY IN EAST CENTRAL KANSAS...
SOUTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
SOUTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
WESTERN RILEY COUNTY IN NORTHEAST KANSAS...
* UNTIL 945 PM CDT
* AT 545 PM CDT...LOCAL LAW ENFORCEMENT REPORTED VERY HEAVY RAIN FROM
THUNDERSTORMS OVER THE WARNED AREA. A COUNTY ROAD WAS REPORTED
FLOODED 3 MILES EAST OF MANCHESTER.
* LOCATIONS IMPACTED INCLUDE...
CLAY CENTER...
GREEN...
WAKEFIELD...
LEONARDVILLE...
RILEY...
NILES...
MILFORD...
ABILENE...
MANCHESTER...
MOONLIGHT...
SOLOMON...
TALMAGE...
MILFORD LAKE...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 282.
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE THROUGH THIS AREA
THROUGH 800 PM. ADDITIONAL HEAVY RAINFALL IS LIKELY IN THE WARNED
AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3925 9726 3947 9703 3945 9676 3911 9685
3881 9737 3892 9739 3895 9738 3895 9747
3898 9748
$$
JOHNSON3 follow-up statements
945
WGUS73 KTOP 252336
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
636 PM CDT MON MAY 25 2015
KSC027-041-061-143-161-260245-
/O.CON.KTOP.FF.W.0008.000000T0000Z-150526T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RILEY-OTTAWA-CLAY-DICKINSON-GEARY-
636 PM CDT MON MAY 25 2015
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
NORTHWESTERN GEARY...NORTHERN DICKINSON...SOUTHERN CLAY...
SOUTHEASTERN OTTAWA AND WESTERN RILEY COUNTIES...
AT 632 PM CDT...LOCAL FIRE DEPARTMENT REPORTED FLASH FLOODING OVER
THE WARNED AREA. FLASH FLOODING WAS REPORTED EAST OF MANCHESTER AT
545 PM WITH WATER FLOWING OVER A COUNTY ROAD.
ADDITIONAL STORMS WILL LIKELY MOVE THROUGH THE WARNED AREA THROUGH
800 PM PRODUCING MORE HEAVY RAIN. FLASH FLOODING REMAINS LIKELY IN
THE WARNED AREA.
LOCATIONS IMPACTED INCLUDE...
CLAY CENTER...GREEN...WAKEFIELD...LEONARDVILLE...RILEY...NILES...
MILFORD...ABILENE...MANCHESTER...MOONLIGHT...SOLOMON...TALMAGE AND
MILFORD LAKE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 282.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO
CROSS FLOWING WATER IN A CAR OR ON FOOT.
&&
LAT...LON 3925 9726 3947 9703 3945 9676 3911 9685
3881 9737 3892 9739 3895 9738 3895 9747
3898 9748
$$204
WGUS73 KTOP 260000
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT MON MAY 25 2015
KSC061-260007-
/O.CAN.KTOP.FF.W.0008.000000T0000Z-150526T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GEARY-
700 PM CDT MON MAY 25 2015
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN GEARY
COUNTY...
MOST OF THE HEAVY RAIN HAS FALLEN NORTHWEST OF GEARY COUNTY SO THE
WARNING HAS BEEN CANCELLED.
LAT...LON 3925 9726 3946 9692 3945 9676 3929 9681
3922 9692 3922 9696 3919 9696 3914 9704
3896 9718 3881 9737 3892 9739 3895 9738
3895 9747 3898 9748
$$
KSC027-041-143-161-260245-
/O.CON.KTOP.FF.W.0008.000000T0000Z-150526T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RILEY-OTTAWA-CLAY-DICKINSON-
700 PM CDT MON MAY 25 2015
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
NORTHWESTERN DICKINSON...SOUTHERN CLAY...SOUTHEASTERN OTTAWA AND WEST
CENTRAL RILEY COUNTIES...
AT 651 PM CDT...ADDITIONAL HEAVY RAINFALL IS POSSIBLE THIS EVENING.
LOCAL STREAMS SHOULD START TO RECEDE THROUGH 800 PM...BUT ADDITIONAL
HEAVY RAINFALL WILL QUICKLY RESULT IN MORE FLASH FLOODING.
LOCATIONS IMPACTED INCLUDE...
WAKEFIELD...LEONARDVILLE...RILEY...NILES...MANCHESTER...SOLOMON AND
TALMAGE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 275.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
&&
LAT...LON 3925 9726 3946 9692 3945 9676 3929 9681
3922 9692 3922 9696 3919 9696 3914 9704
3896 9718 3881 9737 3892 9739 3895 9738
3895 9747 3898 9748
$$
JOHNSON247
WGUS73 KTOP 260040
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT MON MAY 25 2015
KSC027-041-143-161-260051-
/O.CAN.KTOP.FF.W.0008.000000T0000Z-150526T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RILEY-OTTAWA-CLAY-DICKINSON-
740 PM CDT MON MAY 25 2015
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
DICKINSON...SOUTHERN CLAY...SOUTHEASTERN OTTAWA AND WEST CENTRAL
RILEY COUNTIES...
AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT.
LAT...LON 3925 9726 3946 9692 3945 9676 3929 9681
3922 9692 3922 9696 3919 9696 3914 9704
3896 9718 3881 9737 3892 9739 3895 9738
3895 9747 3898 9748
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 25, 2:56 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 25, 2:56 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 256 PM CDT Mon May 25 2015 .SHORT TERM...(This Evening through Tuesday) Issued at 223 PM CDT MON MAY 25 2015 Fcst focus on evolution of convection this evening/overnight. Two main features of note include upper low across western Nebraska and upper wave and associated bow echo racing northeast into OK. 19Z sfc map showed a weak low east of DDC helping to maximize mass/moisture convergence from ICT north toward SLN. Vis sat loop shows convection already developing under the cirrus canopy across southern KS while the CU field across central KS near SLN is becoming more agitated. Early morning outflow boundary is still visible across southern MO/northern OK while the wind fields across our area have become more uniform out of the S with dewpoints in the mid 60s yielding MLCAPE of 1500 to 2500 J/KG. 6KM shear is decreasing with time however as main mid lvl jet moves northeast away from the area. That said modest 6KM shear of 20-30KTs will persist overnight. Convective models have been consistent in showing storms developing near SLN next few hours and moving NE across parts of the area. Would expect hail/dmg wind to be main hazards though tornado risk cannot be completely ruled out given low level profile for a time this afternoon. Expect a cluster of storms to form and impact the area from 4pm through 12a with some additional storms expected to move north out of southern KS on the northern side of that upper wave. Any storm will be capable of producing heavy rains however LLJ weakens and veers by 06z so don't see a persistent training/flood risk overnight but will need to be cautious with any rains that fall where flooding is ongoing. Storm chcs should diminish between 6z and 12z Tues with most of Tues expected to be dry. A weak cold front will attempt to sag into the area later Tues and could spark convection along it mainly north of I-70 Tues but support and shear don't look too impressive so will keep chcs low. .LONG TERM...(Tuesday Night through Monday) Issued at 223 PM CDT MON MAY 25 2015 For the period Tuesday night through Thursday, the central plains will be southwest flow aloft as the upper trough over the desert southwest slowly moves east. At the surface, a weak surface boundary over southern Kansas Tuesday night should slowly lift north Wednesday and Thursday across the plains. Southerly flow across Kansas should increase precipitable water values to above 1.5 inches by Friday. There should be weak shortwaves in the flow coupled with a moist unstable airmass and a boundary in the area will yield modest POPs through this period. The models are uncertain about the timing of precipitation and associated QPF, but the pattern favors precipitation. Temperatures should be seasonable. The 12 UTC GFS/ECMWF continue the trend of moving the western US upper trough into the plains by Saturday. At the same time, a strong northern stream shortwave over the great lakes drives a Canadian airmass into the northern and eventually the central plains late this week and this weekend. The GFS has been showing this for several runs and ECMWF is as well. This airmass will likely interact with shortwave energy coming out of the southwest to produce more showers and storms across the central plains. Higher POPS are the result along with clouds and cooler temperatures. && .AVIATION...(For the 18Z TAFs through 18Z Tuesday Afternoon) Issued at 1238CDT MON MAY 25 2015 This forecast period is another tricky setup. Cloud cover should help limit convection, however, there is a good likelihood that some convection does develop mainly from Central KS into northeastern KS later this afternoon. This could impact the terminals but left VCTS for now. Any activity should end shortly after sunset this evening. In the meantime, good confidence that winds will continue out of the South and remain gusty as there has been some decent mixing taking place. The second half of the TAF period should be more settled, but still a minor chance of morning storms perhaps over North central KS into NE. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Omitt LONG TERM...Johnson AVIATION...Drake
Hazardous weather outlook, May 25, 3:44 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 344 PM CDT MON MAY 25 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-262045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 344 PM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST KANSAS LATER THIS AFTERNOON AND EVENING AS A FRONT MOVES INTO THE AREA. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE WITH THESE STORMS. STORMS WILL SPREAD EASTWARD THROUGH THE EVENING AND OVERNIGHT HOURS...AND SOME OF THESE STORMS COULD ALSO BE STRONG TO SEVERE. LOCALLY HEAVY RAINS AND SOME INCREASED RISK FOR FLASH FLOODING MAY ALSO EXIST THIS EVENING. RIVER FLOODING IS ONGOING ALONG THE COTTONWOOD...NEOSHO AND MARAIS DES CYGNES RIVERS. FLOOD WARNINGS ARE IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. RIVER FLOODING WILL CONTINUE ALONG PORTIONS OF THE COTTONWOOD...NEOSHO AND MARAIS DES CYGNES RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4PM TODAY. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, May 25, 5:02 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
502 PM CDT MON MAY 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 7 N NETAWAKA 39.70N 95.72W
05/25/2015 M4.50 INCH BROWN KS NWS EMPLOYEE
SIZE WAS 4.75 INCHES MEASURED BY HAIL STONE RESEARCH
PROJECT
&&
JJOHNSONLocal storm report, May 25, 5:11 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
511 PM CDT MON MAY 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 3 W LEONARDVILLE 39.36N 96.91W
05/25/2015 E1.00 INCH RILEY KS PUBLIC
&&
BYRNELocal storm report, May 25, 5:26 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
526 PM CDT MON MAY 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL TESCOTT 39.01N 97.88W
05/25/2015 E1.00 INCH OTTAWA KS TRAINED SPOTTER
&&
JJOHNSONSpecial weather statement, May 25, 5:30 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
530 PM CDT MON MAY 25 2015
KSZ034-252300-
OTTAWA-
530 PM CDT MON MAY 25 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTAWA COUNTY...
THROUGH 600 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 15
MPH ACROSS PORTIONS OF SOUTHWESTERN OTTAWA COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL...STRONG WINDS AROUND 50 MPH AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE MINNEAPOLIS.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3901 9793 3907 9793 3922 9777 3901 9757
3895 9770 3895 9790 3898 9794
TIME...MOT...LOC 2230Z 219DEG 11KT 3903 9783
PHILLIPSLocal storm report, May 25, 5:39 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
539 PM CDT MON MAY 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL SE RANDOLPH 39.43N 96.76W
05/25/2015 E0.88 INCH RILEY KS TRAINED SPOTTER
&&
BYRNELocal storm report, May 25, 5:43 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
543 PM CDT MON MAY 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 2 W OLSBURG 39.43N 96.65W
05/25/2015 E70 MPH POTTAWATOMIE KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:15 PM CDT | River Flood Warning | TOP | Lyon | 17 hr |
| May 25, 3:30 PM CDT | Special Weather Statement | TOP | Pottawatomie | 30 min |
| May 25, 3:47 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha, Pottawatomie | 28 min |
| May 25, 4:03 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 15 min |
| May 25, 4:07 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 38 min |
| May 25, 4:15 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 30 min |
| May 25, 4:30 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 45 min |
| May 25, 4:31 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 44 min |
| May 25, 5:03 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 42 min |
| May 25, 5:10 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 53 min |
| May 25, 5:17 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 35 min |
| May 25, 5:25 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 31 min |
| May 25, 5:30 PM CDT | Special Weather Statement | TOP | Ottawa | 30 min |
| May 25, 6:01 PM CDT | Areal Flood Advisory | TOP | Brown, Jackson, Nemaha | 119 min |
| May 25, 6:07 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 23 min |
| May 25, 6:12 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 31 min |
| May 25, 6:17 PM CDT | Special Weather Statement | TOP | Cloud | 28 min |
| May 25, 6:18 PM CDT | Flash Flood Warning | TOP | Brown, Nemaha | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.